MAGENT

MEWS score: the Modified Early Warning Score (Subbe 2001)

The MEWS score (Modified Early Warning Score) adds points for five bedside observations: systolic blood pressure, heart rate, respiratory rate, temperature and level of response on the AVPU scale. The total runs from 0 to 14. Magent's calculator uses the point table from Subbe and colleagues, 2001, and also reports whether the score is 5 or more, the level Subbe 2001 associated with increased risk of death and ICU or HDU admission.

Not a medical device. Not a diagnosis or dosing recommendation.

Use this calculator via API

What is the MEWS score?

Early warning scores turn routine observations into a single number, so that changes in a patient's condition are easier to spot. Each observation is placed in a band, each band carries points, and the points are added up. Readings in the usual range score 0, and readings further from it score more.

The Modified Early Warning Score is one of these. Subbe and colleagues tested it in patients admitted to a medical unit. This page covers that version. The abbreviation MEWS is also used for maternal early warning scores, which are different tools.

Magent's calculator takes the five observations, scores each one with the Subbe 2001 Table 1 bands and returns the total, the maximum of 14, the 5-or-more flag and the points for each observation.

This page explains the table. It doesn't say what any score means for a particular person.

The MEWS score table

observation                 band                   points
systolic BP (mm Hg)         ≤ 70                   3
                            71 to 80               2
                            81 to 100              1
                            101 to 199             0
                            ≥ 200                  2
heart rate (beats/min)      ≤ 40                   2
                            41 to 50               1
                            51 to 100              0
                            101 to 110             1
                            111 to 129             2
                            ≥ 130                  3
respiratory rate (/min)     < 9                    2
                            9 to 14                0
                            15 to 20               1
                            21 to 29               2
                            ≥ 30                   3
temperature (°C)            < 35                   2
                            35 to 38.4             0
                            ≥ 38.5                 2
AVPU                        alert                  0
                            voice                  1
                            pain                   2
                            unresponsive           3

MEWS = sum of the five rows        maximum 14

Subbe's Table 1 prints the lowest bands as < 70 and < 40. The calculator scores a systolic BP of 70 as 3 and a heart rate of 40 as 2.

Exact expression the calculator uses:

MEWS = sbp_points + hr_points + rr_points + temp_points + avpu_points; Subbe 2001 Table 1; max 14

Inputs

InputMeaningUnitRange
systolic_mm_hgSystolic blood pressuremm Hgwhole number, 0 to 300
heart_rate_bpmHeart ratebeats/minwhole number, 30 to 220
respiratory_rateRespiratory ratebreaths/minwhole number, 0 to 80
temperature_cTemperature°C30.0 to 45.0
avpuLevel of response, as assigned–alert, voice, pain, unresponsive

All five inputs are required. Values outside these ranges return an error.

How the calculation works

  1. Score each observation. Find the band for each reading in the table and take its points.
  2. Add the five rows. The total is between 0 and 14.
  3. Set the flag. score_ge_5 is true when the total is 5 or more.

No single reading decides the score. Several mildly abnormal readings can add up to the same total as one markedly abnormal reading.

Units

Blood pressure is in mm Hg, heart rate in beats per minute and respiratory rate in breaths per minute, all as whole numbers. Temperature is in °C, as published. The calculator doesn't convert Fahrenheit, so convert first.

Worked examples

These use Magent's own expected values for the calculator.

Example 1: all five readings in their zero bands

  1. Systolic BP 120, heart rate 80, respiratory rate 12, temperature 37.0 °C, alert.
  2. Every reading scores 0.
  3. MEWS 0 out of a maximum of 14. The 5-or-more flag is false.

Example 2: heart rate of 111

  1. Heart rate 111. The other readings are as in Example 1.
  2. A heart rate of 111 is in the 111 to 129 band and scores 2. The rest score 0.
  3. MEWS 2. The flag is false.

Example 3: respiratory rate of 30

  1. Respiratory rate 30. The other readings are as in Example 1.
  2. A respiratory rate of 30 is in the band of 30 and above and scores 3.
  3. MEWS 3. The flag is false.

History of the MEWS score

Subbe CP and colleagues published "Validation of a modified Early Warning Score in medical admissions" in QJM in 2001. They applied the score to patients admitted to a medical unit and reported that scores of 5 or more were associated with increased risk of death and of ICU or HDU admission. The calculator's 5-or-more flag reflects that reported association. It isn't a NEWS or NEWS2 band.

When it's used

The score is worked out from routine observations, such as those taken on admission or during a ward stay.

Where it's used

Early warning scores are used on hospital wards and in admission units, where observations are taken regularly.

Who uses it

Nurses and doctors take the observations and record the AVPU response. The calculator applies the bands and adds the points.

Limits of the calculation

  • The calculator uses the readings as entered. It doesn't take observations or check them.
  • AVPU is assigned by the user. The calculator doesn't work out a Glasgow Coma Scale score.
  • The 5-or-more flag is a reported association from Subbe 2001. It isn't an instruction.
  • The score doesn't include oxygen saturation or supplemental oxygen.
  • This page doesn't say what to do with a result.

Clinical decisions belong to a qualified clinician who knows the patient.

  • NEWS2 is a separate early warning score with its own observations and bands. MEWS points and NEWS2 points can't be swapped.
  • qSOFA uses three signs: respiratory rate, altered mentation and systolic blood pressure.
  • SIRS criteria count temperature, heart rate, respiratory rate and white cell count.

Glossary

  • AVPU: a quick scale of response: alert, responds to voice, responds to pain, or unresponsive.
  • Systolic blood pressure: the higher of the two blood pressure numbers.
  • HDU: high dependency unit.
  • Early warning score: a score built from routine observations to help spot change.

Common mistakes

  • Entering temperature in Fahrenheit. The calculator expects °C.
  • Reading the 5-or-more flag as an order. Subbe 2001 reported an association.
  • Mixing MEWS and NEWS2 points. They are different scores.
  • Confusing the modified and maternal early warning scores. This page covers Subbe 2001.
  • Leaving out AVPU. All five observations are needed.

Source

Frequently asked questions

What does MEWS stand for?

Modified Early Warning Score. The same letters are used for maternal early warning scores, which are different.

What is the maximum MEWS score?

14.

What does a MEWS score of 5 or more mean?

Subbe 2001 reported that scores of 5 or more were associated with increased risk of death and of ICU or HDU admission. The calculator flags it as an association.

Is MEWS the same as NEWS2?

No. NEWS2 is a different score with its own observations and bands.

Which temperature unit does MEWS use?

°C. The calculator doesn't convert Fahrenheit.